Journal Information
Vol. 38. Issue. 2.March - April 2018
Pages 109-246
Vol. 38. Issue. 2.March - April 2018
Pages 109-246
Letter to the Editor
DOI: 10.1016/j.nefroe.2018.01.004
Open Access
Bile cast nephropathy associated with severe liver dysfunction caused by anabolic steroids
Nefropatía por cilindros biliares asociada a disfunción hepática severa causada por esteroides anabolizantes
Visits
2280
Mónica Milla Castellanos
Corresponding author
monica.milla15@gmail.com

Corresponding author.
, Eduardo Gutiérrez Martínez, Ángel Sevillano Prieto, Paola Rodríguez Ramos, Manuel Praga Terente
Servicio de Nefrología, Hospital Universitario 12 de Octubre, Madrid, Spain
This item has received
2280
Visits

Under a Creative Commons license
Article information
Full Text
Bibliography
Download PDF
Statistics
Figures (2)
Full Text
Dear Editor,

Acute kidney injury (AKI) is a common and significant complication in patients with liver failure (LF).1 AKI related to increased bilirubin levels has been well known since the beginning of the 20th century. This condition has received different names: cholestatic nephropathy, jaundice-related nephropathy, bile cast nephropathy and bile nephropathy.1–4

We present an unusual case of AKI due to severe hyperbilirubinaemia caused by anabolic steroids (AS) used for body-building. This is a 40-year-old man, with no previous medical history of interest, who came to the clinics for symptoms of jaundice, hypocholia, choluria, itching and asthenia. The patient presented with no substance abuse and reported that he had been taking Animal-Pak® and EA Havoc® vitamin supplements the previous month.

On physical examination, the only thing of note was a marked mucocutaneous jaundice. The tests on admission showed bilirubin: 30mg/dl, GPT: 226U/l, GOT: 89U/l and alkaline phosphatase and gamma-GT within normal range. He did not show coagulopathy and renal function was normal. Viral serologies, alpha-1-antitrypsin, ceruloplasmin, copper, antibodies, immunoglobulins and complement were normal, as was the abdominal ultrasound.

His clinical course showed a progressive increase in bilirubin to a peak of 39.9mg/dl. A liver biopsy was performed, showing areas of periportal hepatitis, canalicular and parenchymal cholestasis and perisinusoidal fibrosis; findings consistent with drug-induced hepatitis. Bilirubin levels gradually improved, reaching a bilirubin concentration of 30mg/dl at the time of discharge.

A week after being discharged the patient was admitted for AKI with serum creatinine (SCr) of 4.5mg/dl and bilirubin levels, which had increased, to 38mg/dl (Fig. 1). In light of these findings, treatment started with fluid replacement therapy, ursodeoxycholic acid, cholestyramine resin and corticosteroids (1mg/kg), the bilirubin levels decreased to 30mg/dl, but with AKI persisted, so haemodialysis was started followed by Molecular Adsorbents Recirculation System (MARS) therapy and continuous venovenous haemodiafiltration (CVVHD).

Fig. 1.

Analytical evolution of bilirubin and creatinine.

(0.19MB).

A complete renal evaluation was performed showing only the presence of abundant bilirubin casts in the sediment (Fig. 2). Subsequently, bilirubin levels gradually improved to 18.8mg/dl in parallel with the treatment, and corticosteroids were gradually decreased and MARS and CVVHD were withdrawn. Kidney function improved to a SCr of 2.4mg/dl at the time of discharge, so it was decided not to perform a renal biopsy. Four months after the onset of symptoms, the patient reached a SCr of 1.1mg/dl with a bilirubin level of 1.3mg/dl, with steroids being suspended two months after their introduction.

Fig. 2.

Urine sediment in which a bilirubin cast can be seen using an optical microscope (x40).

(0.2MB).

AS are synthetic derivatives of testosterone and can cause liver toxicity (cholestasis, nodular regenerative hyperplasia, neoplasms, etc.) as they alter the canalicular excretion of conjugated bilirubin and its sinusoidal uptake, causing it to accumulate.2,5 The patient had been taking Havoc®, which contains methylepitiostanol, a prohormone that is metabolised to produce the compound desoxymethyltestosterone. This compound can cause liver cholestasis, which is one of the reasons its sale has been banned.6

From a renal perspective, proteinuria associated with focal segmental glomerulosclerosis and AKI has been reported.2,5 Robles-Díaz et al. reported a series of 25 patients with hepatotoxicity due to AS, 31% of which developed AKI with full recovery of kidney function after the liver damage had been resolved without the need for renal biopsy.7

Bilirubin increases in the sinusoid in LF which can cause direct tubular damage, and therefore AKI. It is known that the risk of tubular injury increases when the bilirubin levels are higher than 20mg/dl.1,2,5,8,9 Bilirubin is transported in the proximal tubule; when it is saturated it leads to the formation of casts which cause tubular damage, either from the direct toxicity of the bilirubin or from the intratubular obstruction of the casts.1,8 The mechanisms responsible for the tubular damage are the uncoupling of the mitochondrial phosphorylation, thereby decreasing ATPase activity, oxidative damage of the tubular cell membrane, and the inhibition of Na+−H+, Na+−Cl− and Na+−K+2,10 pumps.

Diagnosis requires clinical suspicion and a urinary sediment test needs to be carried out, which typically shows bilirubin casts and epithelial cells containing bilirubin.9 Tubules full of degenerated epithelial cells and bile pigment casts together with dilation of the lumen and cytoplasmic vacuolisation with glomerular integrity are usually found in the kidney biopsy.3,4 In the electron microscope study it is typical to find dilated mitochondrial cristae and an accumulation of bile acids within the lysosomes.8

Treatment is not specific and is fundamentally supportive. Renal replacement therapy has no specific role except for the treatment of AKI, while plasmapheresis may have a use in reducing pro-inflammatory substances.9 Other options aimed at reducing inflammatory cytokines and bilirubin are MARS, Coupled Plasma Filtration Adsorption (CPFA) and plasma filtration adsorption dialysis. Steroids, cholestyramine, ursodeoxycholic acid and lactulose have demonstrated minimal benefit.8 AS can cause these symptoms, so amateur athletes should be informed about their side-effects.

References
[1]
C.M. Van Slambrouck, F. Salem, S.M. Meehan, A. Chang.
Bile cast nephropathy is a common pathologic finding for kidney injury associated with severe liver dysfunction.
Kidney Int, 84 (2013), pp. 192-197
[2]
A.M. Alkhunaizi, M.A. ElTigani, R.S. Rabah, S.H. Nasr.
Acute bile nephropathy secondary to anabolic steroids.
Clin Nephrol, 85 (2016), pp. 121-126
[3]
E. Krones, M. Wagner, K. Eller, A.R. Rosenkranz, M. Trauner, P. Fickert.
Bile acid-induced cholemic nephropathy.
Dig Dis, 33 (2015), pp. 367-375
[4]
R.L. Luciano, E. Castano, G. Moeckel, M.A. Perazella.
Bile acid nephropathy in a bodybuilder abusing an anabolic androgenic steroid.
Am J Kidney Dis, 64 (2014), pp. 473-476
[5]
S.M. Tabatabaee, R. Elahi, S. Savaj.
Bile cast nephropathy due to cholestatic jaundice after using stanozolol in 2 amateur bodybuilders.
Iran J Kidney Dis, 9 (2015), pp. 331-334
[6]
Agencia Española de Protección de la Salud en el Deporte (AEPSAD). Madrid: Agencia Española de Protección de la Salud en el Deporte. c2014. Available from: http://www.mecd.gob.es/aepsad/dms/microsites/aepsad/informed-sport/alertas/Retirada-del-producto-Havoc/Retirada%20del%20producto%20Havoc.pdf [accessed 30.10.14].
[7]
M. Robles-Diaz, A. Gonzalez-Jimenez, I. Medina-Caliz, C. Stephens, M. García-Cortes, B. García-Muñoz, et al.
Distinct phenotype of hepatotoxicity associated with illicit use of anabolic androgenic steroids.
Aliment Pharmacol Ther, 41 (2015), pp. 116-125
[8]
J. Patel, S. Walayat, N. Kalva, S. Palmer-Hill, S. Dhillon.
Bile cast nephropathy: a case report and review of the literature.
World J Gastroenterol, 22 (2016), pp. 6328-6334
[9]
K. Jain, A. Gupta, H.K. Singh, V. Nickeleit, A.V. Kshirsagar.
Bile cast nephropathy.
Kidney Int, 87 (2015), pp. 484
[10]
A. Sequeira, X. Gu.
Bile cast nephropathy: an often forgotten diagnosis.
Hemodial Int, 19 (2015), pp. 132-135

Please cite this article as: Milla Castellanos M, Gutiérrez Martínez E, Sevillano Prieto A, Rodríguez Ramos P, Praga Terente M. Nefropatía por cilindros biliares asociada a disfunción hepática severa causada por esteroides anabolizantes. Nefrologia. 2018;38:221–223.

Copyright © 2017. Sociedad Española de Nefrología
Idiomas
Nefrología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.